Although an exiting new therapy option for cancer, immunotherapy may pose a risk of rare vision-threatening side effects such as uveal effusion and anterior chamber inflammation.1
Researchers at the University of Michigan Kellogg Eye Center recently published a case series of three patients taking programmed cell death protein-1 (anti-PD-1) and programmed cell death ligand-1 (anti-PD-L1) monoclonal antibody immune checkpoint inhibitors, all of whom developed uveal effusions and inflammation that affected their vision within two months of initiating therapy. These inhibitors work by blocking PD-1 receptor and PD-L1 interaction on T-cells, allowing them to combat cancer cells. It also may lead to inflammation in the body, often manifesting in the skin, endocrine and gastrointestinal systems.1,2
Previous research documented uveitis and dry eye as the only ocular toxicities in patients taking PD-1/PD-L1 inhibitors, and the incidence was low, from 0.3% to 0.6% for uveitis.1,2
While this case series is small, it highlights the complexity of the new therapy, and the need for careful monitoring. In addition, many patients cannot stop therapy due to their aggressive systemic cancer, further complicating the management plan.
“The immune system is tricky. It can help fight cancer cells but can also start fighting the body itself and cause side effects such as the uveal effusions in these patients,” said Merina Thomas, MD, the senior vitreoretinal surgery fellow and a clinical lecturer at Kellogg, in a University press release.2
1. Thomas M, Armenti ST, Ayres MB, Demirci H. Uveal effusion after immune checkpoint inhibitor therapy. JAMA Ophthalmol. April 12, 2018. [Epub].